Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2018, 8:12 PM CDT for Doniphan County, Kansas; Andrew County, Buchanan County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 9, 2018, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:25 PM CDT | TSTM WND GST 60 | 4 Wnw Faucett, MO | DELAYED REPORT. SEVERAL GUSTS TO 60 MPH WITH 2-4 INCH DIAMETER TREE LIMBS BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted.
310
WUUS53 KEAX 100112
SVREAX
KSC043-MOC003-021-100200-
/O.NEW.KEAX.SV.W.0097.180610T0112Z-180610T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
812 PM CDT SAT JUN 9 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Doniphan County in northeastern Kansas...
Buchanan County in northwestern Missouri...
South central Andrew County in northwestern Missouri...
* Until 900 PM CDT.
* At 812 PM CDT, a severe thunderstorm was located over Wathena,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
St. Joseph, Wathena, Elwood, Country Club Villa, Country Club,
Agency, Easton, De Kalb, St. Joseph Airport and Faucett.
This includes the following highways...
Interstate 29 between mile markers 34 and 51.
Interstate 229 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 9515 3989 9491 3971 9460 3958 9470
3954 9494
TIME...MOT...LOC 0112Z 309DEG 24KT 3977 9499
HAIL...1.00IN
WIND...70MPH
$$
Bailey2 follow-up statements
365
WWUS53 KEAX 100126
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
826 PM CDT SAT JUN 9 2018
KSC043-MOC003-021-100200-
/O.CON.KEAX.SV.W.0097.000000T0000Z-180610T0200Z/
Doniphan KS-Buchanan MO-Andrew MO-
826 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN DONIPHAN...BUCHANAN AND SOUTH CENTRAL ANDREW
COUNTIES...
At 825 PM CDT, a severe thunderstorm was located near Elwood, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
St. Joseph, Wathena, Elwood, Country Club Villa, Country Club,
Agency, Easton, De Kalb, St. Joseph Airport and Faucett.
This includes the following highways...
Interstate 29 between mile markers 34 and 51.
Interstate 229 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 9515 3989 9491 3971 9460 3958 9470
3954 9494
TIME...MOT...LOC 0125Z 310DEG 25KT 3970 9489
HAIL...0.75IN
WIND...70MPH
$$
Bailey660
WWUS53 KEAX 100157
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT SAT JUN 9 2018
KSC043-MOC003-021-100206-
/O.EXP.KEAX.SV.W.0097.000000T0000Z-180610T0200Z/
Doniphan KS-Buchanan MO-Andrew MO-
857 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONIPHAN...
BUCHANAN AND SOUTH CENTRAL ANDREW COUNTIES WILL EXPIRE AT 900 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of southern Buchanan County
LAT...LON 3972 9515 3989 9491 3971 9460 3958 9470
3954 9494
TIME...MOT...LOC 0156Z 309DEG 24KT 3957 9468
$$
BaileyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 9, 6:42 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 642 PM CDT Sat Jun 9 2018 .Discussion... Issued at 256 PM CDT SAT JUN 9 2018 Another summer day, more subtle features to track that could have an impact on weather in the area. First, there is an outflow boundary/differential heating boundary in northeastern MO from the short-lived bow echo that traveled into west central IL. This arcs back into the extreme northeast portions of the forecast area and could act as a focus for future storm development this afternoon. Second, there is an area of convergence showing up in the surface observations and satellite data in east central NE that is tracking to the southeast into northern MO. Models don't seem to know it's there and as a result don't produce anything from it later this afternoon and this evening. From this convergent area, an inverted surface trough extends to the north through northern IA. Lastly, most of the area appears to be under an area of subsidence from the MCS that dissipated over the area this morning. This will likely suppress thunderstorm activity across eastern KS and western MO. There is also strong warm advection at 700mb into eastern KS and western MO that should inhibit convection there later this afternoon. Think for the afternoon hours, the best chances for any thunderstorms will be in our extreme northeastern zones with the outflow/differential heating boundary. Tonight, thunderstorms should develop in IA this afternoon and organize into another MCS that tracks to the southeast. This may eventually work into the northern and northeastern portions of the forecast area around midnight, give or take an hour or two. The NAMNest is the most bullish in bringing storms into the area tonight. But given where storms should initiate and their southeastward track, it seems like northern to northeastern MO has a good chance at seeing storms during the overnight hours. Sunday, heights and thicknesses increase over the area with very warm 850mb temperatures spreading over the region. This indicates that it'll be very hot for this time of year. The one thing that could throw a wrench into things is if some convective debris moves into the region and inhibits potential for max heating. Assuming we see max heating, which at this point is the most likely scenario for much of the forecast area, we could see highs in the upper 90s across eastern KS and western MO. For Monday, the thermal ridge builds eastward ahead of an advancing cold front. This will result in another hot day across the area. With dewpoints climbing into the upper 60s to around 70, extreme instability should build. As the front advances into the instability, thunderstorms are expected to develop late in the afternoon/early in the evening. Shear looks marginal at this time but given the strong instability there should be threat for severe storms. Forecast soundings show a nice inverted V so it seems like winds would be the most likely hazard. For the rest of the forecast, cooler and drier weather should build into the area Tuesday into Wednesday. But we get right back into the heat and humidity later in the week and the strongest ridging out west, it could potentially be active with MCSs moving into the area. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM CDT SAT JUN 9 2018 Scattered showers and thunderstorms are currently moving through western Missouri, effecting KMCI at the beginning of the forecast for 1-2 hours. Another round of storms exiting Nebraska will have a chance to effect KSTJ during the early portion of the forecast. These storms are expected to push east of the TAF locations by 3-4Z, but may continue to cause issues over north central Missouri through 6-7Z. The next chance for thunderstorm development over northern Missouri will occur after 7-8Z when a line of thunderstorms is expected to move in from Iowa at that time. This may cause issues for any flights over northern Missouri through sunrise and could even alter the wind directions at the TAF locations if it makes it far enough south. After sunset the threat of thunderstorms will diminish over the area with winds picking up from the SW with gusts near 20-25kts in the afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Barham
Hazardous weather outlook, Jun 9, 4:57 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 457 AM CDT Sat Jun 9 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 457 AM CDT Sat Jun 9 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms will be possible across northern Missouri this afternoon and evening. The main threats will be for strong winds and large hail. Hot conditions are expected through the weekend with highs in the low to mid 90s and heat index values in the mid 90 to 100 degree range. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong storms may be possible across north central Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 9, 6:37 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT SAT JUN 9 2018
KSZ102-MOZ011-100015-
Doniphan KS-Holt MO-
637 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND WESTERN
HOLT COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Falls City, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mound City, Forest City, Craig, White Cloud, Big Lake, Fortescue,
Bigelow, Corning and Iowa Point.
This includes Interstate 29 between mile markers 79 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4026 9519 3989 9517 3995 9534 4000 9534
4000 9531 4003 9535 4003 9540 4004 9542
4006 9542 4007 9539 4012 9539 4018 9548
4024 9547 4025 9552 4026 9554
TIME...MOT...LOC 2337Z 269DEG 24KT 4014 9550
BaileySpecial weather statement, Jun 9, 7:25 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
725 PM CDT SAT JUN 9 2018
KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
725 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES UNTIL 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 7 miles northwest of Highland, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Denton, Severance, Leona,
Iowa Point and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4009 9524 3988 9500 3965 9534 4000 9534
4000 9531 4003 9535
TIME...MOT...LOC 0025Z 324DEG 18KT 3994 9537
BaileySpecial weather statement, Jun 9, 7:53 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
753 PM CDT SAT JUN 9 2018
KSZ102-MOZ011-012-020-100130-
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
753 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN BUCHANAN...
SOUTHEASTERN HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 830 PM
CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Highland, Troy, Country Club
Villa, Country Club, Agency, Amazonia, Denton, Severance, Leona, St.
Joseph Airport, Bendena and Fanning.
This includes the following highways...
Interstate 29 between mile markers 41 and 71.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3988 9534 4003 9502 3990 9476 3967 9462
3965 9534
TIME...MOT...LOC 0053Z 310DEG 24KT 3985 9511
BaileyLocal storm report, Jun 9, 7:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG OREGON 39.99N 95.14W
06/09/2018 HOLT MO 911 CALL CENTER
TREE AND POWER LINE DOWN.
&&
JRBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:25 PM CDT | Special Weather Statement | EAX | Doniphan | 50 min |
| Jun 9, 7:53 PM CDT | Special Weather Statement | EAX | Doniphan | 37 min |
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 34 min |
| Jun 9, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.